Alert archive / Illinois / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 101, NWS Lincoln, IL

June 10, 1999Sangamon County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 10, 1999, 4:03 PM CDT for Sangamon County, Illinois. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 10, 1999, 4:03 PM CDT (21:03 UTC)
Expired
Jun 10, 1999, 5:00 PM CDT
In force
57 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Sangamon County, IL

The radar

The Lincoln radar (KILX), 52 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 3:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.1 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1999-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 985 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1999-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
985 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1363 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

604 
WUUS1 KSPI 102102 RRA
SVRSPI
ILC167-102200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
403 PM CDT THU JUN 10 1999

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SANGAMON COUNTY IN CENTRAL ILLINOIS

* UNTIL 500 PM CDT

* AT 400 PM CDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  15 MILES SOUTHWEST OF SPRINGFIELD... MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WAVERLY
  NEW BERLIN
  LOAMI

DAMAGING WINDS AND LARGE HAIL CAN BE EXPECTED. MOVE TO A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

AUTEN/PLAHMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:20 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 10, 2:20 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
220 PM CDT THU JUN 10 1999

SHORT TERM MAIN PROBLEM WITH THIS FORECAST PACKAGE IS THE CONCERNS FOR
ON GOING SCATTERED PRECIPITATION AND HOW LONG WILL IT CONTINUE INTO
TONIGHT. LONGER RANGE IS PRECIPATION INTO THE WEEKEND.

CURRENT WV LOOP SHOWS CLUSTER OF STORMS OVER IOWA WITH RAPID
DEVELOPMENT OF THUNDERSTORMS OUT AHEAD OF FRONT.  LATEST ADAP AND LAPS
PRODUCTS SHOWS LI/S OF -10 AND CAPES OVER 4000 IN PLACE ACROSS PARTS OF
ILLINOIS.  ATMOSPHERE IS EXPLOSIVE AND EXPECT CONTINUE RAPID
DEVELOPMENT OF THUNDERSTORMSINTO THE EVENING. LATEST MODEL SOUNDINGS
SHOWING LOW HELICITY VALUES...THEREFORE GREATEST SEVERE THREAT WILL BE
LARGE HAIL AND DAMAGING WINDS.  ALSO...CONCERNED WITH HEAVY RAINFALL
POTENTIAL IN STRONGER STRONGER STORMS AS STORMS MAY BE SLOW MOVING.

LARGE SCALE SURFACE FEATURES OF HIGH PRESSURE IN NORTHEAST AND SLOW
MOVING COLD FRONT FROM THE UPPER MISSISSIPPI VALLEY SOUTHWEST INTO
CENTRAL PLAINS STATES BECOMING NEARLY STATIONARY.

PREFER ETA MODEL WITH HANDLING ON FEATURES.  ETA SHOWS TROF APPROACHING
CWA FROM WEST TOWARDS 48 HRS.  ETA SHOWS LIFT AND INSTABILITY OVER CWA
THRU MIDNIGHT...WITH REDEVELOPMENT ON FRIDAY.  PLENTY OF LOW AND MID
LEVEL MOISTURE IS IN PLACE ACROSS CWA OVER THE NEXT 24 HRS.  DEW POINTS
WERE IN THE UPPER 60S TO LOWER 70S. INSTABILITY AND LIFT CONTINUES ON
FRIDAY AS ATMOSPHERE WILL BECOME UNSTABLE AGAIN FRIDAY AFTERNOON.  WILL
NOT MENTION POPS FOR TONIGHT WITH PRECIPITATION EXPECTED TO BE
WIDESPREAD ACROSS CWA BY THAT TIME. WILL PLACE CHANCES OF TSTM THRU THE
PERIOD WITH THIS SYSTEM.  WILL GO WITH A MIX OF FWC/FAN GUIDANCE.
LEANING TOWARDS THE COOLER FAN NUMBERS.

SPI TT 069/088 067/084 064 13755
PIA TT 068/086 066/082 063 13755
DEC TT 069/088 067/083 064 13755
CMI TT 069/088 067/084 064 13755
MTO TT 070/089 068/085 065 13755
LWV TT 070/089 068/085 065 13755

EH

In the hours before

Special weather statement, Jun 10, 11:30 AM CDT, 4 hours 33 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-111100-

SEVERE WEATHER OUTLOOK FOR CENTRAL AND SOUTHEAST ILLINOIS
NATIONAL WEATHER SERVICE LINCOLN IL
1130 AM CDT THU JUN 10 1999

A UPPER LEVEL DISTURBANCE MOVING THRU IOWA AND NORTHERN ILLINOIS
TODAY WILL COMBINE WITH A VERY WARM...HUMID AND UNSTABLE AIRMASS
ACROSS CENTRAL ILLINOIS TO PRODUCE SCATTERED THUNDERSTORMS THIS
AFTERNOON AND EVENING. WIDELY SCATTERED THUNDERSTORMS ARE ALSO
POSSIBLE ACROSS SOUTHEAST ILLINOIS THIS AFTERNOON AND THIS EVENING
DESPITE THE LACK OF AN UPPER LEVEL DISTURBANCE THERE.

ACROSS THE NORTHWEST HALF OF ILLINOIS...MAINLY NORTHWEST OF A LINE
FROM DANVILLE TO TAYLORVILLE...SOME OF THE THUNDERSTORMS
MAY BE SEVERE WITH THE GREATEST THREAT BEING DAMAGING WINDS AND
LARGE HAIL. THEREFORE...SPOTTER ACTIVATION MAY BE NEEDED IN THIS
AREA THIS AFTERNOON AND THIS EVENING.

PLAHMER
Special weather statement, Jun 10, 11:30 AM CDT, 4 hours 33 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-111100-

SEVERE WEATHER OUTLOOK FOR CENTRAL AND SOUTHEAST ILLINOIS
NATIONAL WEATHER SERVICE LINCOLN IL
1130 AM CDT THU JUN 10 1999

A UPPER LEVEL DISTURBANCE MOVING THRU IOWA AND NORTHERN ILLINOIS
TODAY WILL COMBINE WITH A VERY WARM...HUMID AND UNSTABLE AIRMASS
ACROSS CENTRAL ILLINOIS TO PRODUCE SCATTERED THUNDERSTORMS THIS
AFTERNOON AND EVENING. WIDELY SCATTERED THUNDERSTORMS ARE ALSO
POSSIBLE ACROSS SOUTHEAST ILLINOIS THIS AFTERNOON AND THIS EVENING
DESPITE THE LACK OF AN UPPER LEVEL DISTURBANCE THERE.

ACROSS THE NORTHWEST HALF OF ILLINOIS...MAINLY NORTHWEST OF A LINE
FROM DANVILLE TO TAYLORVILLE...SOME OF THE THUNDERSTORMS
MAY BE SEVERE WITH THE GREATEST THREAT BEING DAMAGING WINDS AND
LARGE HAIL. THEREFORE...SPOTTER ACTIVATION MAY BE NEEDED IN THIS
AREA THIS AFTERNOON AND THIS EVENING.

PLAHMER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 4:08 PM CDTSevere Thunderstorm WarningILXFulton, Knox52 min
Jun 10, 4:21 PM CDTSevere Thunderstorm WarningILXMcLean, Tazewell39 min
Jun 10, 6:35 PM CDTSevere Thunderstorm WarningILXDeWitt40 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.